MAUDE Adverse Event Report: STRYKER SPINE-LEESBURG POLYAXIAL SCREW; SIZE Ø7.5X50 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-LEESBURG POLYAXIAL SCREW; SIZE Ø7.5X50 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 2911-07550
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/19/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that three everest polyaxial screws fractured during surgery.Two screws broke upon insertion.The third screw fractured when the surgeon attempted to remove and reposition it after deciding it was too long.There was a surgical delay of more than two hours and the procedure was not completed as planned.This report captures the first of the three screws.
 
Additional Manufacturer Narrative
A construct spanning l2-pelvis was being implanted during a lumbar posterior fusion.An everest polyaxial screw was being implanted into the left iliac when it fractured.Subsequently, another screw was implanted into the same site and fractured during insertion.The bone was properly prepared with an undersized tap, a 7.5mm tap for an 8.5mm screw.The bone quality of the patient appeared normal.The implants were not inserted at difficult angles, and no excessive forces or complex maneuvers were utilized during insertion.The screwdriver was firmly attached to the screws as described in the surgical technique.No damage to surrounding bone or tissue was reported.During the same surgery, a screw was implanted into level l5.After insertion, the surgeon determined the screw was too long and decided to replace it with a different sized screw.During removal of the l5 screw, it fractured.The screw could not be removed from the patient, resulting in level l5 being skipped in the construct.A visual inspection was performed and the following was revealed: three everest polyaxial screw tulip heads were returned along with the two fractured shafts that were removed from the patient.Unknown removal tools were left attached to the screw shafts.The removal tools appear to have sustained damage in the same position on each device, indicating similar forces required to remove the fractured screw shafts from the patient's bone.One shaft was observed to have tissue lodged between the threads and removal tool, with the fracture surface appearing relatively even.The other shaft had metal shears lodged in the removal tool, possibly from screw thread deformation acquired during removal, with an uneven and rigid fracture surface.The tulips were inspected to find similar fracture patterns on their surfaces as well.The base of the tulip was observed to be damaged, with a significant amount of material deformation assumed to be acquired during the removal process.This type of deformation suggests an improper removal tool was utilized to grasp the external base of the screw in order to back it out of the bone.Device history records were reviewed for this lot, and no relevant manufacturing issues were identified.A complaint history record review was performed for this lot and catalog number and three similar complaints were found.The everest deformity surgical technique guide states: "the screw may be removed with the driver and t-handle.Engage the driver tip with the inner hexalobe of the implant and turn in a counter-clockwise direction to remove the screw." the approved removal tool for the everest spinal system is the height adjustment driver (catalog# 5101-90107).If this tool is not used for the removal of everest screws, the screw may experience uneven forces resulting in fracture."the size and shape of bones and soft tissue place limitations on the size and strength of the implants and proper selection will reduce the risk of neurological injury during implantation as well as metal fatigue leading to bending or breakage of the device." the reported screw fracture during insertion could have potential causes such as insufficient tapping to the required depth, excessive torsional and/or axial forces utilized during insertion, or patient factors such as hard bone density.However, a root cause for the reported issue could not be conclusively determined.
 
Event or Problem Description

Brand Name
POLYAXIAL SCREW; SIZE Ø7.5X50 MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-LEESBURG
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key12321584
Report Number3004774118-2021-00253
Device Sequence Number11805359
Product Code NKB
UDI-Device Identifier10888857042711
UDI-Public10888857042711
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K133944
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number2911-07550
Device Catalogue Number2911-07550
Device Lot NumberPDNM
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/13/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/19/2021
Supplement Date Received by Manufacturer11/07/2021
Initial Report FDA Received Date08/13/2021
Supplement Report FDA Received Date12/02/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/15/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown